Tennessee, 2009Hail and Damaging Winds in Tennessee, June 22, 2009
June 22, 2009 · NWS OHX · 17 events in 7 counties and zones
As a warm front that was moving east to west across Middle Tennessee transitioned into a cold front by the afternoon hours west of the Tennessee River, and upper level disturbances developed that moved into the mid state from the west, Middle Tennessee was situated for the development of severe thunderstorms as a warm and unstable airmass took hold. Severe thunderstorms did develop during the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a warm front that was moving east to west across Middle Tennessee transitioned into a cold front by the afternoon hours west of the Tennessee River, and upper level disturbances developed that moved into the mid state from the west, Middle Tennessee was situated for the development of severe thunderstorms as a warm and unstable airmass took hold. Severe thunderstorms did develop during the late morning through late evening hours across mainly northern portions of the mid state, resulting in several thunderstorm wind damage and one hail report being received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 22, 9:33 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 22, 9:33 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1033 AM CDT MON JUN 22 2009
.UPDATE...LOW LEVEL CONFLUENCE ZONE CONTINUED FROM THE UPPER
MIDWEST TO THE SOUTHEAST. IN MID TN...THE BOUNDARY WAS LYING
ACROSS THE PLATEAU. A CLUSTER OF THUNDERSTORMS WAS OVER KY...
MOVING SOUTH SOUTHEAST ALONG THIS BOUNDARY. THESE STORMS WILL
CROSS THE PLATEAU...SO POPS HAVE BEEN INCREASED INTO THE LIKELY
RANGE FOR THE HIGHER ELEVATIONS. POPS WILL TAPER DOWN TO 10
PERCENT IN OUR SOUTHWEST COUNTIES WHERE RIDGE WILL SUPPRESS
CONVECTION.
VERY UNSTABLE CONDITIONS NOTED OVER THE PLATEAU WITH FORECAST
SOUNDINGS INDICATING GREATER THAN 4000 J/KG CAPE VALUES TODAY.
THIS AREA IS UNDER A SLIGHT RISK FOR LOCALLY DAMAGING WIND GUSTS
AND POSSIBLY LARGE HAIL.
THE SURFACE BOUNDARY AND DEEPER MOISTURE WILL SHIFT WESTWARD INTO
THE MID STATE THIS EVENING...BRINGING THE POTENTIAL FOR SCATTERED
THUNDERSTORMS ACROSS MID TN TONIGHT. WE MAY NEED TO BUMP UP POPS A
LITTLE ACROSS THE AREA.
REST OF FORECAST OK FOR TODAY...WITH HOT AND HUMID WX CONTINUING.
&&
.PREV DISCUSSION... /ISSUED 248 AM CDT MON JUN 22 2009/
SHORT TERM...
LATEST ANALYSIS SHOWING WEAK SFC/LL FRONTAL BOUNDARY OF SORTS ACROSS
THE EXTREME NORTHEAST COUNTIES. ML/UL HIGH CENTERS HAVE MOVED
SLIGHTLY WEST...NOW OVER SOUTHERN MS. STRONG UPPER LOWS CONTINUE
TO WOBBLE JUST OFF THE NORTHEAST US COAST...KEEPING THE CWA IN
NORTHWEST FLOW REGIME ALOFT. LATE NIGHT CONVECTION DEVELOPING
UPSTREAM CURRENTLY RIDING DOWN LL BOUNDARY ACROSS THE NORTHERN
PLATEAU.
ONLY SUBTLE CHANGES IN THE SHORT TERM AS UPPER HIGH MOVE SLOWLY
INTO THE CENTRAL PLAINS THROUGH 00Z WED...WHILE NORTHEAST US UPPER
LOW REMAINS IN THAT GENERAL VICINITY. THIS WILL KEEP THE CWA IN
NORTHWEST AND EVENTUALLY NORTH FLOW ALOFT. SERIES OF IMPULSES/
POCKETS OF MOISTURE RIDING DOWN ALONG LL BOUNDARY WILL CONTINUE
TREND FOR ISOLATED TO SCATTERED STORMS...ESPECIALLY EAST WHERE
INSTABILITY LITTLE MORE FAVORABLE.
LONG TERM...
SLIGHTLY DRIER CONDITIONS OCCUR TUE NIGHT THROUGH MUCH OF THU AS
RIDGE AXIS FROM PLAINS HIGH BUILDS ACROSS THE MID-SOUTH AND SFC/LL
BOUNDARY WASHES OUT. THIS WILL SEEMINGLY SHIFT STORM TRACK FURTHER
NORTH AND EAST THUS NO POPS PLANNED THROUGH THAT PERIOD.
THU EVENING A WEAK FRONTAL BOUNDARY SETS UP JUST TO THE NORTH AS
RIDGE AXIS BREAKS DOWN AND A WEAK ML/UL TROUGH AXIS DROPS DOWN ACROSS
THE REGION. MOISTURE ADVECTION AHEAD OF THESE FEATURES WILL RETURN
ISOLATED TSTORMS TO THE EAST IN THE EVENING...THEN AREA WIDE
FRIDAY THROUGH MUCH OF SAT BEFORE RIDGE AXIS RETURNS.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13
Hazardous weather outlook, Jun 22, 4:19 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
519 AM CDT MON JUN 22 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
519 AM CDT MON JUN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
MAINLY THE EAST TODAY AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
07
Thunderstorm Wind, Clay
- When
- June 22, 11:30 AM CST
- Where
- Clay County, 0.9 mi WSW of Pea Ridge Store
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.596, -85.445
A couple of trees and power lines were reported downed in Pea Ridge.
Thunderstorm Wind, Pickett
- When
- June 22, 11:45 AM CST
- Where
- Pickett County, 0.69 mi S of Byrdstown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.560, -85.130
One tree was reported downed in the Clark Mountain Community.
Thunderstorm Wind, Overton
- When
- June 22, 12:00 PM CST
- Where
- Overton County, 1.78 mi NNW of Livingston Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 36.425, -85.327
A Large tree limb was blown down blocking Fiske Road.
Thunderstorm Wind, Overton
- When
- June 22, 12:15 PM CST
- Where
- Overton County, 1.67 mi SSW of Livingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 36.359, -85.334
A home near the intersection of State Road 84 and Rickman Road just escaped damage when a huge tree limb fell next to it.
Thunderstorm Wind, Robertson
- When
- June 22, 3:15 PM CST
- Where
- Robertson County, 1.8 mi E of Orlinda
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.601, -86.688
Trees were reported downed in Orlinda.
Thunderstorm Wind, Robertson
- When
- June 22, 3:21 PM CST
- Where
- Robertson County, 1.03 mi ESE of Cross Plains
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.545, -86.683
A trained spotter measured a wind gust in Cross Plains of 71 MPH along with several trees down.
Thunderstorm Wind, Robertson
- When
- June 22, 3:30 PM CST
- Where
- Robertson County, 0.79 mi W of White House
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.470, -86.674
Tree was downed near the intersection of State Highway 76 and Sage Road North in Whitehouse.
Thunderstorm Wind, Sumner
- When
- June 22, 3:38 PM CST
- Where
- Sumner County, 0.94 mi NNW of White Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.432, -86.688
Large tree 1.5 foot in diameter was down across power lines near White House Middle School on State Highway 31. Extent of any damage to power lines was unkown.
Thunderstorm Wind, Sumner
- When
- June 22, 3:44 PM CST
- Where
- Sumner County, 1.31 mi WSW of White House
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.460, -86.670
Large tree was reported downed in White House at Cherry Lane. Also reported were power lines downed and commercial power loss in the area.
Hail, Davidson
- When
- June 22, 4:09 PM CST
- Where
- Davidson County, 0.37 mi WNW of Tulip Grove
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.202, -86.606
Baton Rouge Drive in Hermitage experienced penny size hail. Hail just lasted for only a minute.
Thunderstorm Wind, Davidson
- When
- June 22, 4:16 PM CST
- Where
- Davidson County, 1.22 mi WSW of Donelson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.162, -86.669
Trees and power lines were downed in Donelson.
Thunderstorm Wind, Sumner
- When
- June 22, 7:20 PM CST
- Where
- Sumner County, 1.38 mi S of Gallatin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.380, -86.450
Summer County Sheriffs Office reported trees down in the Gallatin area and other parts of Sumner County between 820 PM and 845 PM.
Thunderstorm Wind, Davidson
- When
- June 22, 7:35 PM CST
- Where
- Davidson County, 0.4 mi W of Providence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.080, -86.727
Spotter reported 60 MPH wind gust and power outages at Nolensville Pike and Harding Place. Extent of any damage that caused the power outages was unkown.
Thunderstorm Wind, Wilson
- When
- June 22, 7:38 PM CST
- Where
- Wilson County, 1.92 mi WNW of Oakland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.281, -86.382
Trees and power lines were blocking the 7400 block of Coles Ferry Road.
Thunderstorm Wind, Wilson
- When
- June 22, 7:50 PM CST
- Where
- Wilson County, 2.21 mi NW of Oakland
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 36.288, -86.383
Strong winds assoicated with a thunderstorm downed a large tree at the farm of Terry and Saranne Winfield, which landed on top of two pickup trucks, completely destroying them.
Thunderstorm Wind, Wilson
- When
- June 22, 7:55 PM CST
- Where
- Wilson County, 2.66 mi SW of Silver Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.170, -86.480
Estimated a thunderstorm wind gust of 60 MPH near Belinda City.
Thunderstorm Wind, Robertson
- When
- June 22, 8:50 PM CST
- Where
- Robertson County, Greenbrier
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 36.430, -86.800
Four adults at the Valley View Church Camp were injured when a tree fell onto the mobile home camper. The adults were inside the camper checking the latest weather report when the tree smashed through the middle, trapping two people inside. All four adults were sent to a local hospital in Greenbrier. At the time this article was posted to the internet on 6/23 at 3:03 PM CST, three adults remained hospitalized with a variety of injuries including broken bones and a punctured lung. The fourth adult was treated for minor injuries and was released.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 23, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183680, 183668, 185437, 185438, 183687, 183683, 183719, 183720, 183722, 181568, 183694, 183716, 183718, 183712, 185435, 183713, 184539.